High bridges and low moods

I have had to change my HRT, against my will. For months now, it has been difficult and sometimes impossible for women to find their usual HRT prescription. My usual prescription is Estradot oestrogen patches, applied twice a week continuously, plus utrogestan micronised progesterone, taken for 12 days a month. A few months ago, Estradot suddenly became difficult to find. I wrote to its manufacturer Novartis to ask why, and they sent me a boilerplate response that there were no manufacturing issues, but because a manufacturer of a generic oestrogen product was having issues with its glue, many people were switching to Estradot. They advised me to tell my pharmacist to phone them. I did. No patches, no supply date. I spent a couple of days phoning around pharmacies in Leeds, after my GP's pharmacist gave me the tip that independent pharmacies have different wholesalers, and someone might have some Estradot. 20 phone calls later: I found a box here and a tube of gel there, but nobody could supply me with three months of 200mcg estradot patches twice a week. I read the updates from the British Menopause Society about this mysterious shortage. They didn't call it mysterious but I think it is. It is a shortage denied by its manufacturer. Dr. Louise Newson, whose clinic I sometimes attend, posted a helpful guide to the various products. But what bothered me about this was that it seemed they were interchangeable. In the end, I found a supply of oestrogen patches in a pharmacy in Manchester, that someone had tipped me off about. It was ludicrous: I felt like a bootlegger, phoning desperately to find not whisky but an essential medication that I require to keep me sane and stable and functional. Estradot wasn't perfect, but the patches always stayed on, and I had achieved a mostly stable life on them, with the odd bad day.


But now, against my wishes, I had to switch, to Evorel. These shouldn't have provoked any difference in my body: the oestrogen is the same - beta 17 oestrodiol -- and Evorel, like Estradot, uses plant-based oestrogen. But the patches are huge, and for the first couple of weeks they routinely fell off. And I noticed that my moods were plummeting more frequently than usual. I was back to the time of having at least one day a week where I sat at my desk wanting to weep.


I know that it is not solely the HRT that makes me like this. I know that it is a combination of factors. But I know that menopausal me is a different person to pre-menopausal me, and that I have lost resilience, confidence, vigour and many other things. I find it hard to be curious or enthusiastic. I am numb, and deadened. I find it extremely difficult to write anything, which is a problem when you are a freelance writer and you want to write another book, because you love writing books, but you can't summon up enough love for a topic to write about it.


I'm sitting at my yellow desk writing this in a sort of frenzy. But when I stop, the numbness and bleakness will descend, and I will wonder how I will get home. And what tomorrow will be like.


My chosen hobby is endurance running. Daily life is also endurance, in this menopause. But where is the outcry that millions of women can't get their vital medication? It is not there because they are women and we cope. And because menopausal women are too busy trying to stay sane and above the parapet for outcrying. Crying, though: we manage that.


I wrote this essay a while ago for a new issue of Post-Reproductive Health. It's edited by Dr Hannah Short, an excellent menopause GP, and for once, here is a journal that concentrates on menopause and mental health, still far too neglected, though mental ill health is why many women end up seeking help (and far too many women don't get it, as I know from all the emails I still receive). The essay is called High Bridges and Low Moods. The whole issue is open access until October 28th, and I recommend it.


As for my HRT: like the reality of being a functional menopausal woman, it is a work in progress.

804 views3 comments

Follow me:

  • Facebook - Grey Circle
  • Twitter - Grey Circle
  • Instagram - Grey Circle